Alert archive / New York / Small Craft Advisories in 2025
Small Craft Advisory 55, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at May 22, 2025, 4:00 AM EDT. It took effect at May 22, 2025, 10:00 PM EDT. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2025, 4:00 AM EDT (08:00 UTC)
- In effect from
- May 22, 2025, 10:00 PM EDT
- Expired
- May 24, 2025, 8:00 PM EDT
- In force
- 46 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
128 WHUS71 KBUF 220800 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 400 AM EDT Thu May 22 2025 LEZ040-041-221600- /O.NEW.KBUF.SC.Y.0055.250523T0200Z-250524T0400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 400 AM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT EDT FRIDAY NIGHT... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 10 PM this evening to midnight EDT Friday night. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-221500- /O.CON.KBUF.SC.Y.0054.000000T0000Z-250522T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 400 AM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...East winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-221500- /O.CON.KBUF.SC.Y.0054.000000T0000Z-250522T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 400 AM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Southeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Sodus Bay. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
8 follow-up statements
860 WHUS71 KBUF 221354 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 954 AM EDT Thu May 22 2025 LOZ042-043-221500- /O.CAN.KBUF.SC.Y.0054.000000T0000Z-250522T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 954 AM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LEZ040-041-230000- /O.CON.KBUF.SC.Y.0055.250523T0200Z-250524T0400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 954 AM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO MIDNIGHT EDT FRIDAY NIGHT... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 10 PM this evening to midnight EDT Friday night. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
598 WHUS71 KBUF 230110 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 910 PM EDT Thu May 22 2025 LEZ040-041-230915- /O.CON.KBUF.SC.Y.0055.250523T0200Z-250524T0400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 910 PM EDT Thu May 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT... * WHAT...West winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until midnight EDT Friday night. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
766 WHUS71 KBUF 230741 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 341 AM EDT Fri May 23 2025 LEZ020-231900- /O.EXA.KBUF.SC.Y.0055.000000T0000Z-250524T0400Z/ Upper Niagara River and Buffalo Harbor- 341 AM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...West winds 15 to 25 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until midnight EDT tonight. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-231900- /O.CON.KBUF.SC.Y.0055.000000T0000Z-250524T0400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 341 AM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until midnight EDT tonight. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
188 WHUS71 KBUF 231706 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 106 PM EDT Fri May 23 2025 LEZ020-240400- /O.CON.KBUF.SC.Y.0055.000000T0000Z-250524T0400Z/ Upper Niagara River and Buffalo Harbor- 106 PM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...West winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until midnight EDT tonight. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ040-041-240400- /O.CON.KBUF.SC.Y.0055.000000T0000Z-250524T0400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 106 PM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until midnight EDT tonight. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
396 WHUS71 KBUF 240207 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1007 PM EDT Fri May 23 2025 LEZ020-240315- /O.CAN.KBUF.SC.Y.0055.000000T0000Z-250524T0400Z/ Upper Niagara River and Buffalo Harbor- 1007 PM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ LEZ040-041-240800- /O.EXT.KBUF.SC.Y.0055.000000T0000Z-250524T0800Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1007 PM EDT Fri May 23 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EDT SATURDAY... * WHAT...West winds 15 to 20 knots and waves up to 4 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 4 AM EDT Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
286 WHUS71 KBUF 240746 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 346 AM EDT Sat May 24 2025 LEZ040-041-241600- /O.EXT.KBUF.SC.Y.0055.000000T0000Z-250525T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 346 AM EDT Sat May 24 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
231 WHUS71 KBUF 241030 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 630 AM EDT Sat May 24 2025 LEZ040-041-250000- /O.CON.KBUF.SC.Y.0055.000000T0000Z-250525T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 630 AM EDT Sat May 24 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
562 WHUS71 KBUF 242355 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 755 PM EDT Sat May 24 2025 LEZ040-041-250100- /O.EXP.KBUF.SC.Y.0055.000000T0000Z-250525T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 755 PM EDT Sat May 24 2025 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... Winds and waves will continue to slowly subside tonight. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 22, 1:49 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 22, 1:49 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
149 AM EDT Thu May 22 2025
.SYNOPSIS...
A slow moving upper level low will bring a prolonged period of cool
and rainy weather through Friday, with showery conditions lingering
through at least a portion of the holiday weekend.
&&
.NEAR TERM /THROUGH TODAY/...
Slow-moving occluded low pressure now centered over the central Lake
Erie basin and just ever so slowly crawling northward. Spokes of
energy continue to pinwheel about this feature with waves of mainly
light rain associated with them. Initial slow-moving wave of rain
that impacted many areas south of Lake Ontario through the bulk of
the day now pivoting north across Lake Ontario stretching east into
the North Country. Next wave of steadier light to at times moderate
rain now pivoting slowly northward through the western Southern
Tier. The dry slot in between these two waves is no longer that dry
as increasing lift and moisture have allowed some showers to blossom
across portions the Niagara Frontier, Genesee Valley, and Finger
Lakes region this evening. Any thunder chances across the western
Southern Tier now appear minimal through the remainder of the
overnight. For the remainder of the overnight, low pressure will
continue to move slowly northward before becoming nearly stationary
just west of Lake Ontario. Periods of rain to persist overnight as
spokes of energy continue to rotate about the center of the low.
Rainfall amounts will generally range from a third to three quarters
of an inch. Expect mainly 40s for overnight lows, sandwiched in
between upper 30s Tug Hill/western Dacks and low 50s along and just
inland of the Lake Erie shore owed to a SE to SSE downslope flow.
Low pressure will remain nearly stationary just to the west of Lake
Ontario Thursday, before slowly drifting east across western NY
Thursday night. With this in mind, don't expect much change in the
weather conditions with periods of rain continuing. Additional
rainfall amounts will be around a quarter to a half inch through
Thursday night. Clouds and rain will keep our small diurnal
temperature range and below average temperatures in place as highs
only climb into the low to mid 50s, with mid to upper 40s across
inland areas east of Lake Ontario. Lows Thursday night again in the
40s, with some upper 30s Tug Hill/western Dacks.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Cool, showery weather will continue through most of the period with
a large trough and vertically stacked low pressure system over the
region. The trough will then shift east over the weekend.
Thursday night and Friday, can expect periods of more organized
showers and/or steadier rain to continue. This will occur as a
shortwave trough tracks across the area. Rain will become less
organized through the weekend as the larger trough shifts east.
There is the potential for passing shortwave troughs, that combined
with daytime heating will cause showers to increase during the day
Saturday and linger into Saturday night.
With portions of the trough over the region, the entire short term
period will remain cool, as much as 20 degrees below normal in some
spots.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term will start to dry out, some, as the trough continues
to shift east and ridging briefly builds into the region. But
guidance is both uncertain and also starting to hint at increasing
shower potential for Monday onward.
Showers on Sunday will remain possible as a shortwave trough tracks
across the region in the morning and afternoon daytime heating
continues to support instability and shower potential.
Another shortwave trough is becoming more apparent among guidance on
Monday with the potential for continued showers, especially with the
afternoon daytime heating.
From Tuesday onward, a large area of high pressure over the Northern
Plains/Midwest will remain in place while a storm system tracks
across the Ohio and Tennessee Valleys. The northern edge of this
storm system will potentially cross the forecast area, but
uncertainty remains with how far north the system tracks with the
large area of high pressure to the north.
Temperatures warm some, but remain below normal for most areas.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A conglomeration of flight conditions this morning ranging from IFR
across the higher terrain of the Southern Tier, to MVFR across the
Genesee Valley from a lifting band of precipitation, and VFR within a
pockets across the Niagara Frontier and north of the band of
precipitation. As the overnight hours continue, expect these VFR
locations to gradually deteriorate with waves of rain pivoting
around the surface low setting up between Michigan and New York.
That said, majority of guidance is currently to aggressive with IFR
across the lower terrain, however do think MVFR will eventually
develop later tonight over the lower terrain with some IFR mixed in
as well. Higher terrain will remain IFR/LIFR.
Low pressure will remain nearly stationary just to the west of Lake
Ontario on Thursday, thus don't expect much change in flight
conditions with MVFR/IFR lower terrain (MVFR east of Lake Ontario),
IFR/LIFR higher terrain. Rounds of light rain will continue through
the day.
Outlook...
Thursday night through Saturday...MVFR to IFR with showers.
Sunday and Monday...Mainly VFR. A slight chance of a shower or
thunderstorm.
&&
.MARINE...
A low pressure system will drift north from central Lake Erie to
just west of Lake Ontario overnight. This will keep fresh to
moderate easterlies in place through Thursday morning. The highest
wave action will stay mainly offshore, however winds and waves will
reach Small Craft Advisory conditions from tonight through Thursday
morning along the western shoreline of Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 6 AM EDT early this morning for
NYZ001>003.
MARINE...Small Craft Advisory until 11 AM EDT this morning for LOZ042-
043.
&&
SYNOPSIS...AR
NEAR TERM...JM
SHORT TERM...SW
LONG TERM...SW
AVIATION...EAJ/JM
MARINE...JMHazardous weather outlook, May 22, 4:00 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 400 AM EDT Thu May 22 2025 NYZ001>008-010>014-019>021-085-230930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 400 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 400 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:16 PM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans | 6 hr |
| May 22, 4:04 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 30 hr |
Nearby
Small Craft Advisories in New York, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.